Alert archive / Wisconsin / Tornado Warnings in 2019
Tornado Warning 25, NWS La Crosse, WI
NWS La Crosse, WI issued this tornado warning at Sep 12, 2019, 5:38 PM CDT for Crawford County, Wisconsin; Allamakee County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2019, 5:38 PM CDT (22:38 UTC)
- Expired
- Sep 12, 2019, 6:15 PM CDT
- In force
- 37 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Allamakee County, IA, Crawford County, WI
The radar
The La Crosse radar (KARX), 59 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 12, 2:19 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1327 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
574
WFUS53 KARX 122238
TORARX
IAC005-WIC023-122315-
/O.NEW.KARX.TO.W.0025.190912T2238Z-190912T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service La Crosse WI
538 PM CDT Thu Sep 12 2019
The National Weather Service in La Crosse has issued a
* Tornado Warning for...
Eastern Allamakee County in northeastern Iowa...
Northwestern Crawford County in southwestern Wisconsin...
* Until 615 PM CDT.
* At 538 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Harpers Ferry, or 7 miles south of Lansing, moving
north at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Lansing around 550 PM CDT.
Other locations impacted by this tornadic thunderstorm include County
Roads A 52 And X 52, Highway 35 And County D, Waterville, Rush Creek,
Rising Sun, Yellow River State Forest and Thompson Corner.
This storm is also producing frequent dangerous lightning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4318 9131 4343 9122 4342 9120 4342 9092
4314 9113
TIME...MOT...LOC 2238Z 202DEG 32KT 4325 9120
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
DL3 follow-up statements
245
WWUS53 KARX 122257
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
557 PM CDT Thu Sep 12 2019
IAC005-WIC023-122315-
/O.CON.KARX.TO.W.0025.000000T0000Z-190912T2315Z/
Allamakee IA-Crawford WI-
557 PM CDT Thu Sep 12 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHEASTERN ALLAMAKEE AND NORTHWESTERN CRAWFORD COUNTIES...
At 556 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Waukon Junction, or near Prairie Du Chien, moving
northeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Harpers Ferry around 610 PM CDT.
Other locations impacted by this tornadic thunderstorm include County
Roads A 52 And X 52, Highway 35 And County D, Ferryville, Joy Hollow,
Eldergrove, Rush Creek and Andy Mountain Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4317 9127 4342 9112 4342 9092 4314 9113
TIME...MOT...LOC 2256Z 219DEG 22KT 4314 9119
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Lawrence927
WWUS53 KARX 122304
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
604 PM CDT Thu Sep 12 2019
IAC005-WIC023-122315-
/O.CON.KARX.TO.W.0025.000000T0000Z-190912T2315Z/
Allamakee IA-Crawford WI-
604 PM CDT Thu Sep 12 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHEASTERN ALLAMAKEE AND WEST CENTRAL CRAWFORD COUNTIES...
At 603 PM CDT, a severe thunderstorm capable of producing a tornado
was located just south of Harpers Ferry, or 7 miles north of Prairie
Du Chien, moving northeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm pass between Harpers Ferry and Eastman
through 615 PM. Andy Mountain Campground and Lock And Dam 9 are also
in the path of this storm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4316 9121 4332 9111 4331 9100 4314 9113
TIME...MOT...LOC 2303Z 229DEG 21KT 4315 9114
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
Lawrence621
WWUS53 KARX 122312
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
612 PM CDT Thu Sep 12 2019
IAC005-WIC023-122321-
/O.EXP.KARX.TO.W.0025.000000T0000Z-190912T2315Z/
Allamakee IA-Crawford WI-
612 PM CDT Thu Sep 12 2019
...THE TORNADO WARNING FOR SOUTHEASTERN ALLAMAKEE AND WEST CENTRAL
CRAWFORD COUNTIES WILL EXPIRE AT 615 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However, heavy
rain and frequent lightning are still possible with this
thunderstorm.
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Iowa...and southwestern Wisconsin.
LAT...LON 4316 9121 4332 9111 4331 9100 4314 9113
TIME...MOT...LOC 2311Z 202DEG 32KT 4321 9111
$$
LawrenceWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at Sep 12, 3:02 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Sep 12, 3:02 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
302 PM CDT Thu Sep 12 2019
.SHORT TERM...(This evening through Friday)
Issued at 302 PM CDT Thu Sep 12 2019
At 3 PM, a low pressure area was located just east of Aberdeen SD. A
cold front extended from this low southeast into south-central
Minnesota and then south through central Iowa. A warm front
extended from the Albert Lea MN southeast to Platteville WI.
Clearing in the warm sector has resulted in 2-3K mixed-layer CAPES.
With 0-1 km shear of 30 knots, there will be the potential of
isolated tornadoes along the warm front. The one ingredient which
is missing is the lack of steep low level lapse rates.
Once in the warm sector, the deep shear weakens. However, there is
30 to 40 knots of 0-3km shear. As a result, the threat will quickly
transition to damaging winds. In addition, may have to watch for
the potential of QLCS tornadoes in any storms which may bow out
along the line.
With the speed of this line, the threat for flash flooding is
minimizing. However with hourly rainfall rates of 1 to 2 inches,
there will be the potential of localized flash flooding this
afternoon/evening.
.LONG TERM...(Friday night through Thursday)
Issued at 302 PM CDT Thu Sep 12 2019
Next concern are shower/storm chances Friday night into Saturday
night. Upper level closed low/trough moves into southern Ontario
Canada and west to east flow develops across the northern tier
United States Friday night into Saturday. Shortwave trough
embedded in the west to east flow aloft tracks into the Great
Lakes Region Saturday. The 12.12z GFS/NAM indicate 500-300mb PV
advection/850-700mb QG forcing and 925-850mb moisture
transport/convergence in association with the shortwave trough.
Showers/storms are a good possibility across the forecast area
Saturday afternoon/Saturday night. Instability is limited and
severe threat at this time looks low across the forecast area.
Main forecast concerns are temperatures through the period. The
12.12z GFS/ECMWF/GEM are in good agreement digging upper level
trough over the Rocky Mountains and amplifying upper level ridge
over the central and eastern United States Sunday night into
Wednesday. Southerly winds on the backside of the ridge aloft will
advect in a warmer airmass into the Northern Plains/Upper Midwest
region...as the 12.12z ECMWF show 925mb temperatures warming to plus
20 to plus 25 degrees celsius by 00z Wednesday. The 12.00z standard
anomalies suggest plus 2.0 to 2.5 degrees above normal Monday
through Wednesday. High temperatures will be much above
normal...with highs in the middle 80s to potentially the lower 90s
at a few locations. Thursday...upper level ridge breaks down and
pieces of energy eject out ahead of the upper level trough into the
Upper Great Lakes Region. This will provide a chance of
showers/thunderstorms across much of the forecast area Wednesday
night/Thursday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1243 PM CDT Thu Sep 12 2019
Through this evening, a low pressure area will move quickly through
the region. This system will have the potential of producing
strong to severe storms. The main threat will be damaging winds.
In addition, there will be the threat of large hail and isolated
tornadoes. These storms will impact KRST between 12.18z and 12.22z
and KLSE between 12.22z and 13.02z.
In addition to the storm threat, expect IFR/MVFR ceilings through
much of the TAF period.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 1 AM CDT Friday for WIZ032-033-041-
053>055-061.
Flash Flood Watch through Friday morning for WIZ017-029-034-
042>044.
MN...Flash Flood Watch until 1 AM CDT Friday for MNZ079-086>088-
094>096.
IA...Flash Flood Watch until 1 AM CDT Friday for IAZ008>011-018-019-
029-030.
&&
SHORT TERM...Boyne
LONG TERM...DTJ
AVIATION...BoyneHazardous weather outlook, Sep 12, 12:03 PM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1203 PM CDT Thu Sep 12 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-131715- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant- 1203 PM CDT Thu Sep 12 2019 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...southwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Flash Flood Watch Through 1 AM Friday Strong to severe storms will be possible between 2 PM and 9 PM. The main threat is damaging winds. In addition, there will be a threat for large hail and isolated tornadoes. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong storms will be possible on Saturday afternoon and night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Rainfall reports or any reports of flooding would also be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ034-042>044-131715- Jackson-Monroe-Juneau-Adams- 1203 PM CDT Thu Sep 12 2019 This Hazardous Weather Outlook is for portions of central and north central Wisconsin. .DAY ONE...This Afternoon and Tonight Flash Flood Watch Through 7 AM Friday Strong to severe storms will be possible between 5 PM and 11 PM. The main threat is damaging winds. In addition, there will be a threat for large hail and isolated tornadoes. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong storms will be possible on Saturday afternoon and night. .SPOTTER INFORMATION STATEMENT... Rainfall reports or any reports of flooding would also be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-131715- Taylor-Clark- 1203 PM CDT Thu Sep 12 2019 This Hazardous Weather Outlook is for portions of central and north central Wisconsin. .DAY ONE...This Afternoon and Tonight Flash Flood Watch Through 7 AM Friday Storms are expected this afternoon and tonight. Gusty winds and very heavy rainfall could accompany these storms. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible on Saturday night. Lightning will be the main hazard. .SPOTTER INFORMATION STATEMENT... Rainfall reports or any reports of flooding would also be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
In the hours before
Local storm report, Sep 12, 4:57 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
457 PM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TORNADO 2 SW OSSIAN 43.13N 91.79W
09/12/2019 WINNESHIEK IA FIRE DEPT/RESCUE
JUST SPOTTED ALONG HWY W14
&&
SHEALocal storm report, Sep 12, 5:07 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
507 PM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HEAVY RAIN LIME SPRINGS 43.45N 92.28W
09/12/2019 M2.40 INCH HOWARD IA BROADCAST MEDIA
FELL IN 45 MINUTES. RELAYED VIA MEDIA.
&&
SHEALocal storm report, Sep 12, 5:11 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
511 PM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM TSTM WND DMG 3 SW ALTA VISTA 43.16N 92.46W
09/12/2019 CHICKASAW IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED TOPS OF TREES BLOWN
DOWN ON ROADWAY SEVEN MILES EAST OF COLWELL.
&&
DTJSpecial weather statement, Sep 12, 5:14 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service La Crosse WI
514 PM CDT Thu Sep 12 2019
WIZ033-034-041-042-122315-
Jackson-Trempealeau-La Crosse-Monroe-
514 PM CDT Thu Sep 12 2019
...A LINE OF STRONG THUNDERSTORMS PORTIONS OF WESTERN WISCONSIN...
At 513 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Blair to near
Trempealeau to French Island. Movement was northeast at 35 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
La Crosse, Sparta, Black River Falls, Onalaska, Holmen, West Salem,
Galesville, La Crosse Airport, Brice Prairie, French Island,
Cataract, Franklin, Medary, Leon, Burns and Irving.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4379 9124 4383 9128 4385 9128 4387 9131
4389 9132 4392 9136 4394 9136 4398 9142
4424 9144 4439 9088 4389 9078
TIME...MOT...LOC 2213Z 241DEG 29KT 4424 9133 4398 9142 4384 9126
BatzekLocal storm report, Sep 12, 5:21 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
521 PM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HEAVY RAIN AUSTIN 43.67N 92.97W
09/12/2019 M3.16 INCH MOWER MN PUBLIC
RAINFALL SINCE 7AM THURSDAY
&&
SHEALocal storm report, Sep 12, 5:34 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
534 PM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HEAVY RAIN ST. ANSGAR 43.38N 92.92W
09/12/2019 M3.97 INCH MITCHELL IA CO-OP OBSERVER
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 9:14 PM CDT | Flash Flood Warning | ARX | Crawford, Grant | 3 hr |
| Sep 12, 12:42 AM CDT | Flash Flood Warning | ARX | Grant | 3 hr |
| Sep 12, 2:12 AM CDT | Flash Flood Watch | ARX | Adams, Buffalo, Clark, Crawford, Grant, Jackson and 7 more | 22 hr |
| Sep 12, 3:41 AM CDT | Flash Flood Warning | ARX | Grant | 3 hr |
| Sep 12, 3:46 AM CDT | Flash Flood Warning | ARX | Grant | 2 hr |
| Sep 12, 6:19 AM CDT | Areal Flood Warning | ARX | Grant | 11 hr |
| Sep 12, 5:12 PM CDT | Areal Flood Warning | ARX | Grant | 6 hr |
| Sep 12, 5:14 PM CDT | Special Weather Statement | ARX | La Crosse | 61 min |
| Sep 12, 5:53 PM CDT | Tornado Warning | ARX | Grant | 17 min |
| Sep 12, 6:16 PM CDT | Severe Thunderstorm Warning | ARX | Crawford | 27 min |
| Sep 12, 6:17 PM CDT | Flash Flood Warning | ARX | Crawford, Grant | 4 hr |
| Sep 12, 3:24 PM CDT | Tornado Warning | ARX | Howard, Mitchell | 22 min |
| Sep 12, 3:50 PM CDT | Tornado Warning | ARX | Chickasaw, Howard | 25 min |
| Sep 12, 4:39 PM CDT | Tornado Warning | ARX | Fayette, Winneshiek | 36 min |
| Sep 12, 4:45 PM CDT | Tornado Warning | ARX | Fayette, Winneshiek | 30 min |
| Sep 12, 5:04 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Winneshiek | 17 min |
| Sep 12, 5:36 PM CDT | Severe Thunderstorm Warning | ARX | Clayton | 39 min |
Nearby
Tornado Warnings in Wisconsin, 2019Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.